MAUDE Adverse Event Report: WELCH ALLYN INC WIFI CSM,NIBP,MAS,RRP,BRAUNPRO6000,PLUG2; MONITOR, PHYSIOLOGICAL, PATIENT (WITHOUT ARRHYTHMIA DETECTION OR ALARMS)

WELCH ALLYN INC WIFI CSM,NIBP,MAS,RRP,BRAUNPRO6000,PLUG2; MONITOR, PHYSIOLOGICAL, PATIENT (WITHOUT ARRHYTHMIA DETECTION OR ALARMS)
Model Number 75RE-2
Medical Device Problem Codes Sparking (2595); Flare or Flash (2942); Unintended Electrical Shock (4018)
Health Effect - Clinical Code Electric Shock (2554)
Date of Event 07/21/2023
Type of Reportable Event Serious Injury
Event or Problem Description
The customer reported that sparks were observed when the nurse plugged the csm device into the hallway socket to be charged.The socket and the plug of the device turned completely black.It was reported that the caregiver received an electric shock in the situation and his right hand turned black, but the electric shock did not penetrate the body.The customer also stated that it is unknown how serious the injury was and if any medical and/or surgical intervention was performed.Multiple attempts to gain additional information were performed, however, at the moment the customer has not provided any further details on the reported injury.This incident was captured under hillrom complaint ref # (b)(4).
 
Additional Manufacturer Narrative
The connex spot monitors are intended to be used by clinicians and medically qualified personnel for monitoring of noninvasive blood pressure, pulse rate, noninvasive functional oxygen saturation of arteriolar hemoglobin (spo2), respiration rate, and body temperature in normal and axillary modes of neonatal, pediatric, and adult patients.The most likely locations for patients to be monitored are general medical or surgical floors and general hospital and alternate care environments.This product is available for sale only upon the order of a physician or licensed health care professional.For protection against shock, electrically powered welch allyn medical devices are designed, validated, and manufactured per the isolation standards in "iec 60601-1".The standard is referenced in the instructions for use.This assures that the mains power is isolated to prevent injury to the patient and user from the mains electrical power.To prevent injury from exposed wires and damaged housing, there are warnings in the dfu including: visually inspect on a weekly basis all cables, cords, and connector ends for damage or contamination.Do not use damaged power cords and transformers and report such damage to welch allyn and request replacements as necessary.The customer also reported that the device was taken out of service and transferred to their medical device service department.The detachable power cord was removed from the device, replaced with another one, and an electrical safety measurement was performed.The device passed the electrical safety test and was found to be functional and safe.A medical technician examined the power cord and confirmed the power cord was faulty.The opinion of the customer's medical technology team is that the event was caused by a faulty power cord and there is no fault in the csm device itself.The device and the defective power cord were returned to hillrom for examination.Nursing staff was instructed on how to handle the power cord correctly.The electrical maintenance department investigated whether the cause was a fault with the house¿s electrical network, which was excluded.The customer also noted that the fuse and socket were replaced.In this event, it is currently unknown if the patient sustained permanent impairment of a body function or permanent damage to a body structure and the customer could not confirm if any medical and/or surgical intervention was performed to preclude permanent impairment of a body function or permanent damage to a body structure.Due to the scarcity of details provided, the severity of the reported injury is undetermined, however, due to the report of the user¿s hand turning black, a serious injury cannot be excluded at present.Additionally, the customer's investigation concluded that the event was caused by a faulty power cord.The device and the defective power cord were returned to hillrom and the investigation is ongoing.Any additional and relevant information identified will be submitted in a final report.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Initial inspection by the supplier determined that the power cord contained the ¿t¿ mark and therefore passed functional testing when manufactured.Cosmetic analysis of the cord was then performed where it was determined that the plating of earth contacts was peeled off and exposing the base material/brass.This was an indication that the unit had been subjected to severe mated and unmated conditions while in a stress position.The pins of l/n were extremely worn out.The cord was subjected to an x-ray where it showed disconnection of the plug components, and the position of the conductor inside the plug had clearly shifted.Per the suppliers test results, there was no manufacturing issue with the power cord.In normal usage (proper usage of plug-in/pull-out), the plug can withstand long term usage, additionally the supplier performs annual reliability tests to keep monitoring of product reliability, so far, internally the supplier has not found any defect like this, but from the extremely worn-out appearance of returned sample, it was suspected that the part had been overused.For protection against shock, electrically powered welch allyn medical devices are designed, validated and manufactured per the isolation standards in "iec 60601-1".The standard is referenced in the instructions for use.This assures that the mains power is isolated to prevent injury to the patient and user from the mains electrical power.To prevent injury from exposed wires and damaged housing, there are warnings in the dfu including: cords, cables, and accessories damaged from prior misuse can affect patient and operator safety.Inspect all cords, cables, and accessories for strain relief wear, fraying, or other damage according to the recommendations presented in the maintenance and service section of this manual.Replace as necessary.Inspect the ac cord for exposed copper before touching the cord.Unplug the ac cord only by pulling on the plug, never the cord.Never lift the monitor by the power cord or patient connections.Damage found to a device is readily detectable by visual inspection.A clinician would immediately recognize that the device was broken / damaged and would likely remove it from clinical service until the device is repaired or replaced.Although the reported malfunction could be attributed to use error, a serious injury cannot be excluded in this case, therefore hillrom is reporting this event.

Brand Name
WIFI CSM,NIBP,MAS,RRP,BRAUNPRO6000,PLUG2
Common Device Name
MONITOR, PHYSIOLOGICAL, PATIENT (WITHOUT ARRHYTHMIA DETECTION OR ALARMS)
Manufacturer (Section D)
WELCH ALLYN INC
4341 state street
skaneateles falls NY 13153
Manufacturer Contact
keighley crosthwaite
1069 state route 46 east
batesville, IN 47006
8129310130
MDR Report Key17586244
Report Number1316463-2023-00188
Device Sequence Number4917679
Product Code MWI
UDI-Device Identifier00732094335644
UDI-Public732094335644
Combination Product (Y/N)N
Initial Reporter CountryFI
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Model Number75RE-2
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/25/2023
Supplement Date Received by Manufacturer07/25/2023
Initial Report FDA Received Date08/21/2023
Supplement Report FDA Received Date11/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown